Shortcut Navigation:

Symptoms and Side Effects FAQs

Updated March 31, 2010

I have lost most of my hair since starting chemotherapy, but my friend did not lose any. Seeing my hair come out has been truly devastating to me. What can I do?

I saw a woman affected by breast cancer in my support group who has swelling in her arm. She told me she has lymphedema. What is this, and can it happen to me?

I’ve been very forgetful since having chemotherapy. Sometimes I even have trouble remembering how to spell my name. My friends tell me this is called chemo brain. Will it go away?

Q: I have lost most of my hair since starting chemotherapy, but my friend did not lose any. Seeing my hair come out has been truly devastating to me. What can I do?

A: Hair loss from breast cancer treatment is one of the most visible and most emotionally disturbing side effects of cancer treatment. In the African-American community, where hair is often described as a woman’s "crown of glory," hair loss, although temporary, is a very real and significant personal, physical, social and emotional event.

Your reaction to hair loss from cancer treatment will vary and depend on several things, including your individual and cultural importance of hair, how much hair loss is expected and whether or not you have been given information to prepare for the loss. Even with enough information, many African-American women say they still feel truly devastated when their hair begins to fall out.

Preparing ahead of time for your hair loss can help you feel more in control when hair thinning begins. When you are in the process of losing your hair, it is important to express your feelings about the changes in your looks and your emotions.

Q: I saw a woman affected by breast cancer in my support group who has swelling in her arm. She told me she has lymphedema. What is this, and can it happen to me?

A: Lymphedema is a side effect that can begin at any time after breast cancer surgery. It can happen weeks after surgery or years after initial cancer treatment. It can be brought on by trauma to the arm or infection, or it can develop without any obvious cause.

When you have your lymph nodes removed from their armpit area during breast surgery, you become at risk for lymphedema. The soft tissues of your arm or hand can begin to swell because the thin tubes that carry lymph and white blood cells, called lymphatic channels, are disturbed by the surgery.

Lymphedema is not life-threatening, but once you develop it, you will need to manage it for your whole life. Finding it early and learning how to manage it can help you control it.

Some ways to reduce your risk for lymphedema include:

  • Avoiding infections by taking care of your skin
  • Avoiding having blood draws or your blood pressure taken on the side where you had your lymph nodes removed

If you have lymphedema, certain treatments can help ease discomfort and decrease swelling.

It is important to know that you have choices about how to manage your lymphedema. An occupational or physical therapist can explain your treatment options and help you decide which is best for you.

For more information, download a copy of Living Beyond Breast Cancer’s Guide to Understanding Lymphedema.

Q: I’ve been very forgetful since having chemotherapy. Sometimes I even have trouble remembering how to spell my name. My friends tell me this is called chemo brain. Will it go away?

A: Many women who have had chemotherapy report memory loss and lack of concentration after breast cancer treatment. Others talk about being unable to remember details, being unable to do more than one thing at a time and having trouble remembering common words. Some women who have not taken chemotherapy also report similar symptoms.

The cause of this type of memory loss is unknown, but researchers continue to study it. Recognizing the symptoms and talking about them can provide a sense of relief. Discovering that you are not "going crazy" and that these side effects are normal can be comforting.

Researchers are looking for the cause, treatments and preventions for chemo brain. Coping with the symptoms in the meantime can be a challenge. Talk to your doctor or nurse about ways to manage these changes.

All FAQs reviewed by Edith P. Mitchell, MD, FACP

Denver, CO  ·  September 13, 2014

Join Your Community for Yoga on the Steps!

Close
close